Vegan For Life
by Jack Norris, RD &
Ginny Messina, MPH, RD
Side Effects of B12 Supplements
by Jack Norris, RD | Last updated February, 2012
A few cases of rosacea and acneiform brought on by vitamin B12 treatment have been reported in the literature since the 1970s. Few people respond in this way, but if you notice a rash after taking large doses of vitamin B12, discontinue and follow the recommendations for using fortified foods or much smaller amounts of vitamin B12.
It is generally believed that large doses of vitamin B12 are not harmful. The general consensus can be summed up with a quote from Oregon State University's Linus Pauling Institute, "No toxic or adverse effects have been associated with large intakes of vitamin B12 from food or supplements in healthy people. Doses as high as 1 mg (1000 mcg) daily by mouth or 1 mg monthly by intramuscular (IM) injection have been used to treat pernicious anemia without significant side effects." (Link)
We have received a few reports from people who said they had a reaction to a high dose vitamin B12 supplement (typically 1,000 micrograms). Additionally, there have been numerous case reports in the literature, the most recent being from 2001:
A 17-year old female in Germany had an outbreak of rosacea fulminans two weeks after starting a daily regimen of taking 80 mg of vitamin B6 and 20 micrograms of vitamin B12 (Jansen, 2001). These amounts are not unusually large.
A diagnosis of "rosacea fulminans related to vitamin B excess" was made, and the girl was instructed to discontinue use of the nutritional supplement and treated with methylprednisolone, isotretinoin, and clobetasol propionate which led to resolution of all skin changes within 4 months, with no residual scarring.
The authors wrote, "Vitamins B2 (riboflavin), B6 (pyridoxine) and B12 (cyanocobalamin) are known to be capable of exacerbating acne or precipitating acneiform eruptions."
A 1991 case report from North Carolina says "This case illustrates an eruption resembling acne rosacea that was temporally associated with daily ingestion of high-dose B vitamin supplement. The eruption failed to respond to the usual treatment regimens for rosacea, but promptly improved when use of the vitamin supplement was discontinued." (Sherertz, 1991)
The abstract to a German article says that 14 patients developed acne from treatment with vitamin B6 and/or vitamin B12 (Braun-Falco, 1976). Amounts were not given in the abstract.
Safety of Cyanocobalamin
The safety of cyanocobalamin has raised concerns due to the fact that cyanide is a component of cyanocobalamin, and the cyanide molecule is removed from cyanocobalamin when used by the body's cells. Cyanide is also found in many fruits and vegetables and so humans are always ingesting small amounts of cyanide, and like in most fruits and vegetables, the amount of cyanide in cyanocobalamin is considered to be physiologically insignificant.
According to the European Food Safety Authority, "Data of from a Norwegian dietary survey show that the average and high (97.5th percentile) daily intake of [cyanide] among consumers amounts to respectively 95 and 372 micrograms/person or 1.4 and 5.4 micrograms/kg bw/day (7)." The amount of cyanide in a 1,000 microgram cyanocobalamin tablet is 20 micrograms.
Table 1 contains some additional numbers regarding cyanide amounts in cyanocobalamin for comparison purposes.
|Table 1. Cyanide Content of Cyanocobalamin|
|molecular weight of vitamin B12||1,355 g/mol|
|molecular weight of cyanide||27 g/mol|
|Percentage of cyanide in vitamin B12 by weight||2.0%|
|Amount of cyanide in 1,000 micrograms of cyanocobalamin||20 micrograms|
|Minimal Risk Level for oral cyanide4, a||0.05 mg/kg of body weight per day|
|Minimal Risk Level for oral cyanide for 140 lb person||3,175 micrograms/day|
|Lethal dose of cyanide5||0.5 to 3.0 mg/kg of body weight|
|Lower end of lethal dose of cyanide for 140 lb person||31,750 micrograms|
|Percentage of lethal dose for a 140 lb person in 1,000 micrograms of cyanocobalamin||0.06%|
|aMinimal Risk Level do not assess cancer risk (6).|
Cyanocobalamin & Kidney Disease
People with kidney problems should not take large doses of cyanocobalamin, as they often cannot metabolize the cyanide efficiently. For more information, please see the Chronic Kidney Failure section of People Who Should Not Take the Cyanocobalamin Form of B12.
1. Jansen T, Romiti R, Kreuter A, Altmeyer P. Rosacea fulminans triggered by high-dose vitamins B6 and B12. J Eur Acad Dermatol Venereol. 2001 Sep;15(5):484-5. | Link
2. Sherertz EF. Acneiform eruption due to "megadose" vitamins B6 and B12. Cutis. 1991 Aug;48(2):119-20. | Abstract (only)
3. Braun-Falco O, Lincke H. [The problem of vitamin B6/B12 acne. A contribution on acne medicamentosa (author's transl)]. MMW Munch Med Wochenschr. 1976 Feb 6;118(6):155-60. | Abstract (article in German)
4. ToxGuide for Cyanide. Agency for Toxic Substances and Disease Registry. Centers for Disease Control. July 2006. Accessed 2/7/2012. | Link.
5. Natural Toxins in Fresh Fruit and Vegetables. Canadian Food Inspection Agency. Accessed 2/8/2012. | Link
6. Minimal Risk Levels. Toxic Substances Portal. Agency for Toxic Substances and Disease Registry. Centers for Disease Control. Accessed 2/8/2012. | Link
7. Opinion of the Scientific Panel on Food Additives, Flavourings, Processing Aids and Materials in Contact with Food (AFC) on hydrocyanic acid in flavourings and other food ingredients with flavouring properties. The EFSA Journal (2004) 105. link